Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 220, NWS Albuquerque, NM

September 24, 2014Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2014, 1:45 PM MDT for Curry County, Quay County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 1:45 PM MDT (19:45 UTC)
Expired
Sep 24, 2014, 2:45 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 28 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 12:04 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 24, 12:04 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1204 PM MDT WED SEP 24 2014

.AVIATION...
18Z TAF CYCLE
LOOK FOR ISO TO SCT AFTN SHRA AND TS ALONG AND EAST OF THE CENTRAL
MTN CHAIN. BRIEF MVFR CIGS EXPECTED WITHIN SHRA/TS IMPACT AREAS.
EXPECT MTN OBSCURATION FOR THE KABQ/KSAF AREA OVERNIGHT. GUSTY GAP
WINDS COULD IMPACT KABQ THIS EVENING FROM TS OUTFLOW EAST OF THE
CENTRAL MTNS. ADDED -TSRA FOR LVS AND TCC BUT LOW CONFIDENCE OF
-TSRA FOR KROW SO ADDED VCSH. SPOTTY MVFR CIGS AND LOW CLOUDS
COULD DEVELOP OVERNIGHT ACROSS CENTRAL AND EASTERN AREAS. LOW
CONFIDENCE OF FOG DEVELOPMENT FOR THE EAST BUT THERE COULD BE A
POSSIBILITY. OTHERWISE VFR CONDITIONS TO PERSIST AREA WIDE.

&&

32

.PREV DISCUSSION...339 AM MDT WED SEP 24 2014...
.SYNOPSIS...
EXPECT A FEW SHOWERS AND STORMS TO FIRE UP THIS AFTERNOON MAINLY
EAST FROM THE EAST SLOPES OF CENTRAL MOUNTAIN CHAIN AND ALSO THE
NORTHERN GILA REGION OF CATRON COUNTY. ELSEWHERE MOISTURE EITHER
IN TOO SHALLOW A LAYER NEAR THE SURFACE OR JUST NOT ENOUGH THERE
TO ALLOW ANYTHING SIGNIFICANT TO DEVELOP. AFTERNOON TEMPERATURES
TO BE JUST A FEW DEGREES WARMER MORE AREAS THAN NOT. THE LOW TO
LOCALLY MODERATE SHOWER AND STORM CHANCES STILL BEING SHIFTED
SOMEWHAT WESTWARD BY THE FORECAST MODELS THURSDAY AND FRIDAY...
DESPITE SOMEWHAT LESS OVERALL MOISTURE...AS MORE FAVORABLE
THERMODYNAMICS ALSO SHIFT SOME IN THAT DIRECTION. WEEKEND TO BRING
SOMEWHAT BETTER RAIN CHANCES NORTHWEST THIRD TO HALF OF THE STATE...
THOUGH SUNDAY PERHAPS A LITTLE MORE FAVORABLE THAN SATURDAY. DRIER
WEST MONDAY AND...AT LEAST AS CURRENTLY INDICATED... AREAWIDE
TUESDAY WITH WINDS INCREASING SOME ALOFT AND TO A DEGREE AT THE
SURFACE.

&&

.DISCUSSION...
HIGH PRESSURE TO OUR WEST WILL SLOWLY EXPAND INTO WEST NM LATER
TODAY AND THU. BUT WITH THE ATMOSPHERE MORE UNSTABLE THAN WAS THE
CASE TUE A MODEST TO MODERATE INCREASE IN SHOWERS AND STORMS
SHOULD BE CASE...MOST NOTICEABLE ROUGHLY EAST HALF AND NORTHERN
GILA REGION TODAY...THEN THE SOUTHWEST AND SOUTH CENTRAL HIGH
TERRAIN ON THU EXTENDING NORTHWARD TO SOME DEGREE ALONG OR NEAR
CENTRAL MTN CHAIN AND THE DIVIDE. WITH OVERALL MOISTURE LVLS
GENERALLY DECREASING BETWEEN TODAY AND FRI THE RISK OF HEAVY RAIN
PRODUCING STORMS WILL BE LESS OR AT LEAST WILL BE MUCH SMALLER IN
COVERAGE. AFTN TEMPS TO BE JUST A VERY FEW DEGREES HIGHER MORE AREAS
THAN NOT TODAY THEN WED A FEW DEGREES WILL BE SHED ACROSS MOST
LOCALES EXCEPT HOLDING NEARLY THE SAME ACROSS N CENTRAL AND NW NM.

THU AND FRI THE UPPER HIGH WILL GET PROGRESSIVELY MORE SQUISHED
BY THE DEEP UPPER TROUGH JUST OFF THE WEST COAST AND MUCH WEAKER
LOW IN W TX HOLDING ITS GROUND. LOWER PRESSURE IN THE MIDDLE OF
THE COUNTRY AND OVER TX. THE NARROW RIDGE WILL HANG IN THERE INTO
THE WEEKEND...BUT GET VERY SLOWLY SHOVED TO THE EAST. BEST RAIN
CHANCES WILL BE ACROSS THE NORTHWEST THIRD TO POSS HALF OF OUR
FCST AREA FRI THROUGH THE WEEKEND.

A MODERATE ZONAL FLOW ALOFT WILL SET UP FOR AT LEAST EARLY TO MID
WEEK NEXT WEEK WITH MOSTLY DRY CONDITIONS AND TEMPERATURES NOT FAR
FROM THE NORM. THE SOMEWHAT STRONGER FLOW ALOFT MAY ENCOURAGE A
LITTLE MORE WIND AT THE SURFACE...MAINLY LATE MORN INTO EARLY EVE.

43

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH MIDWEEK NEXT WEEK.

MODELS...IN GOOD AGREEMENT THROUGH THE WEEKEND AND FOR MUCH OF THE
FOLLOWING WORK WEEK. RIDGE CORE OVER ARIZONA STRENGTHENING AND
AMPLIFYING RIDGE NORTHWARD TO ACROSS THE ROCKIES TO SOUTHERN
SASKATCHEWAN...AS CLOSED LOW OFF THE CANADIAN WEST COAST ANCHORS
LARGE TROUGH THAT HAS DUG INTO THE EASTERN PACIFIC WATERS OFF SAN
FRANCISCO SO FAR. DOWNSTREAM...WEAK LOW ANCHORS INVERTED TROUGH OVER
THE HEART OF TEXAS. WEST COAST TROUGH WILL DIG TO SOUTHERN
CALIFORNIA BY LATE TOMORROW NIGHT...AS RIDGE OVER ARIZONA AND
WESTERN NEW MEXICO BECOMES SQUASHED BETWEEN THE WEST COAST TROUGH
AND ITS WEAKER COUNTERPART IN TEXAS. SQUEEZE PLAY PLAYS OUT INTO THE
WEEKEND...AS WEST COAST TROUGH MOVES ONSHORE AND CLOSES OFF LOW OVER
WESTERN NEVADA...WITH THE FIRST OF THE SOUTHWEST WINDS REACHING THE
FOUR CORNERS ON SATURDAY. CLOSED LOW WILL PARK OVER THE GREAT BASIN
THROUGH THE WEEKEND...KEEPING NEW MEXICO IN STRENGTHENING SOUTHWEST
FLOW IN CIRCULATION ABOUT THE FEATURE. TROUGH WILL BEGIN TO SHEAR
EAST AND NORTH THROUGH MONDAY...WITH TRAILING ENERGY MAINTAINING A
BROAD TROUGH STRUCTURE OVER NEW MEXICO THROUGH MIDWEEK. UPSTREAM
SHORTWAVE AMPLIFYING FROM THE CANADIAN ROCKIES TO THE LOS ANGELES
BASIN WILL SWING EAST ACROSS THE FOUR CORNERS WEDNESDAY NIGHT AND ON
INTO THE CENTRAL PLAINS STATES BY EARLY FRIDAY AS FLOW OVER NEW
MEXICO SHIFTS TO THE NORTHWEST.

FOR TODAY...STEADY TEMPERATURE PROFILE WITH SPOTS NEAR COLORADO
RUNNING 5 TO 10 DEGREES ABOVE LATE SEPTEMBER NORMALS...AND MORE
MODEST WARM DEPARTURES FURTHER SOUTH. LOW LEVEL WINDS MAINTAINING
STRONG SOUTHEAST COMPONENT DURING THE DAY...AND THIS WILL HELP FOCUS
SHOWER COVERAGE ON THE EASTERN HALF OF THE STATE THROUGH THIS
EVENING. BEST CHANCES FOR WETTING RAINS WILL BE SOUTH OF INTERSTATE
40 AND CLOSER TO THE TEXAS STATE LINE. DEGRADED VENTILATION OVER THE
WEST...WITH SOMEWHAT BETTER CONDITIONS OVER THE EAST...AS MINIMUM
HUMIDITIES REMAIN IN THE 20S AND 30S PCT WEST AND 30S AND 40S PCT IN
THE EAST. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT...BEST IN
THE EAST.

FOR THURSDAY...RIDGE SQUEEZE PLAY UNDERWAY ACROSS WESTERN NEW
MEXICO...SANDWICHED BETWEEN INBOUND WEST COAST TROUGH...AND
PERSISTENT CLOSED LOW OVER CENTRAL TEXAS. COOLER AIR WORKING INTO
EASTERN AND SOUTHERN PORTIONS OF THE STATE WILL TAKE THE EDGE OFF
MAXIMUM TEMPERATURES WITH LITTLE CHANGE NORTH AND WEST. LOW LEVEL
WINDS CONTINUING MODEST AND SOUTHERLY...WITH DEGRADED VENTILATION
WEST AND CENTRAL IMPROVING TO FAIR OVER THE EAST. EASTERN SHOWER
COVERAGE WILL BEGIN TRANSITION BACK TO THE CENTRAL AND WEST...WITH
THE SOUTHWEST AND SOUTH CENTRAL HIGH COUNTRY MOST FAVORED FOR SOME
WETTING RAINFALL. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT
WEST...AND IN THE 40S PCT EAST WITH GOOD TO EXCELLENT HUMIDITY
RECOVERIES OVERNIGHT.

FOR FRIDAY...RIDGE CORE PINCH JUST ABOUT FINISHED...AS WEST COAST
TROUGH MOVES OVER THE CALIFORNIA COAST...AND CLOSED LOW HANGS TOUGH
OVER CENTRAL TEXAS. LITTLE CHANGE TO BASIC TEMPERATURE STORY...WITH
DOUBLE DIGIT WARM DEPARTURES NEAR THE COLORADO BORDER AND RUNNING A
FEW DEGREES BELOW NORMAL ACROSS THE SOUTH. TROUGH APPROACH FROM THE
WEST WILL FAVOR WESTERN AND CENTRAL HIGH COUNTRY FOR SHOWERS AND
THUNDERSTORMS INTO FRIDAY EVENING...WITH FIRST OF THE AFTERNOON
ROUNDS OF BREEZY CONDITIONS SETTING UP ON THE NORTHEAST PLAINS IN
PROXIMITY TO DEEPENING SURFACE TROUGH FROM THE BLACK HILLS OF SOUTH
DAKOTA SOUTH TO EASTERN NEW MEXICO. LITTLE CHANGE TO DEGRADED
VENTILATION PROFILE WEST AND CENTRAL...AND MARGINALLY BETTER TO THE
EAST. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST...AND IN THE
30S AND 40S PCT EAST WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES.

OUTLOOK...WEEKEND THROUGH MONDAY...COOLING TREND BRINGING
TEMPERATURES BACK TO NORMAL OR A LITTLE BELOW FOR LATE SEPTEMBER.
WEEKEND SHOWER COVERAGE EXPANSION STATEWIDE WILL TAPER OFF ON
MONDAY...AS CLOSED LOW OVER THE GREAT BASIN HANGS OUT IN TIME FOR A
MONDAY NORTHWARD AND EASTWARD LIFT EN ROUTE TO THE CENTRAL AND
NORTHERN PLAINS. BREEZY SOUTH TO SOUTHWEST WINDS WILL BE A DAILY
AFTERNOON FEATURE FOR THE NORTHEAST PLAINS...WITH BREEZES SETTING UP
IN THE INTERSTATE 40 CORRIDOR OVER THE EASTERN SLOPES AND ADJACENT
PLAINS OF THE CENTRAL MOUNTAIN CHAIN. GRADUAL DRYING TREND WILL
BRING MINIMUM HUMIDITIES DOWN A FEW PCT ESPECIALLY IN THE
EAST...WITH 30S PCT TYPICAL BY MONDAY. INCREASED TRANSPORT WINDS AND
MIXING HEIGHTS WILL PUSH VENTILATION INTO THE GOOD TO EXCELLENT
CATEGORY ALL THREE DAYS.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 24, 5:43 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT WED SEP 24 2014

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
543 AM MDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH HAIL AND WIND GUSTS AS HIGH AS 50
MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY EAST
OF A LINE FROM FOLSOM TO MOUNTAINAIR TO RUIDOSO. LOCALLY HEAVY RAIN
WILL LIKELY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF
INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING NEAR AND SOUTH OF A
LINE FROM CLAYTON TO LOS ALAMOS TO FENCE LAKE. RELATIVELY BRIEF...
LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY
SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:34 PM MDTAreal Flood AdvisoryABQCurry, Quay86 min
Sep 24, 2:44 PM MDTSevere Thunderstorm WarningABQCurry, Quay61 min
Sep 24, 3:35 PM MDTAreal Flood AdvisoryABQLincoln, Socorro115 min
Sep 24, 3:43 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt62 min
Sep 24, 3:49 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt116 min
Sep 24, 4:18 PM MDTFlash Flood WarningABQCurry, Quay117 min
Sep 24, 4:28 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro47 min
Sep 24, 4:41 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Roosevelt64 min
Sep 24, 5:27 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Roosevelt2 hr
Sep 24, 5:50 PM MDTSpecial Weather StatementABQDe Baca40 min
Sep 24, 5:52 PM MDTSpecial Weather StatementABQGuadalupe53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.